May 15, 2015
1 min read
Save

FDA: SGLT2 inhibitors may lead to ketoacidosis

You've successfully added to your alerts. You will receive an email when new content is published.

Click Here to Manage Email Alerts

We were unable to process your request. Please try again later. If you continue to have this issue please contact customerservice@slackinc.com.

The FDA recently released a warning the medications Invokana, Farxiga and Jardiance may lead to ketoacidosis, according to a press release.

It said, however, that patients should not change or stop their medications without talking to their physician. Health care providers of patients on Invokana (canagliflozin, Janssen), Farxiga (dapagliflozin, AstraZeneca) or Jardiance (empagliflozin, Boehringer-Ingelheim) should evaluate patients for signs of ketoacidosis in those experiencing symptoms and should discontinue sodium-glucose cotransporter-2 (SGLT-2) inhibitors if ketoacidosis in confirmed. Appropriate measures should be taken to monitor glucose levels as well as correct the acidosis.

From March 2013 to June 2014, 20 cases of acidosis, identified as diabetic ketoacidosis (DKA), ketoacidosis, or ketosis, were identified in patients taking SGLT-2 inhibitors. All cases required visits to the ED or hospitalization. Additional reports of DKA and ketoacidosis in patients treated with these medications have been reported since June 2014, according to the release.

The FDA notes that these drugs have not been approved in patients with type 1 diabetes.